Naltrexone, an FDA-approved opioid antagonist, is one component of a treatment plan for managing opioid use disorder (OUD) and alcohol use disorder (AUD). This medication can help decrease the desire to consume alcohol or opioid drugs. Many people are concerned that medications used as part of treatment for substance use disorder are simply replacing one addiction with another. They may ask, “Can you become addicted to naltrexone? Is it possible to overdose on this medication?” Learning about the risks involved with naltrexone or any medication for OUD or AUD is important so you and your provider can find the safest course of treatment for your recovery with minimal side effects.
If you would like support for decreasing urges to misuse opioids or alcohol, talk to the professionals of Confidant Health. We offer online medication-assisted treatment such as oral naltrexone to help you manage cravings so you can stay on track with your recovery goals. And if you need assistance managing withdrawal symptoms, we also offer Suboxone care through our convenient online Suboxone clinic. Get started today by scheduling an online assessment to determine if oral naltrexone is the right treatment for you.
The Dangers of Naltrexone Overdose
The risk of naltrexone overdose is low since most people do not consume enough of the drug to be harmful. This medication blocks the effects of opioids so that misusing alcohol or opioids does not produce the usual euphoria. Since naltrexone does not produce euphoria, people generally have no incentive to take more of the medication than prescribed. However, naltrexone overdose can happen if higher doses than prescribed are consumed, whether accidentally or intentionally.
The main concern regarding naltrexone overdose is that someone may try to overpower the medication's opioid and alcohol blocking effects by consuming larger amounts of these substances than usual. Because they will not feel intoxicated or high, they may feel comfortable taking larger quantities of the substances. This is primarily what leads to overdose when receiving naltrexone treatment.
Naltrexone Overdose Symptoms
The best way to protect yourself from a naltrexone overdose is to follow your provider's dosage instructions carefully. You should also be aware of the following naltrexone overdose symptoms:
- Stomach pain
- Extreme fatigue
You should seek emergency treatment if you think you may be experiencing a naltrexone overdose.